Alert archive / West Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Charleston, WV

December 27, 20174 counties in West Virginia

NWS Charleston, WV issued this wind chill advisory at Dec 27, 2017, 2:17 PM EST for 4 counties in West Virginia. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2017, 2:17 PM EST (19:17 UTC)
In effect from
Dec 27, 2017, 7:00 PM EST
Expired
Dec 28, 2017, 9:00 AM EST
In force
14 hr
Issued by
NWS Charleston, WV

Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS41 KRLX 271917
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
217 PM EST Wed Dec 27 2017

...Very cold wind chills in the West Virginia mountains 
tonight...

WVZ520-522>526-280330-
/O.NEW.KRLX.WC.Y.0005.171228T0000Z-171228T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, Elkins, 
and Harman
217 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 15 
  below zero.

* WHERE...The higher mountainous terrain of West Virginia.

* WHEN...From 7 PM this evening to 9 AM EST Thursday.

* ADDITIONAL DETAILS...The coldest wind chills will be across the
  higher terrain portions of Pocahontas and Randolph counties.
  Ridgetops and open elevated terrain will have colder wind chills
  than the valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

TRM
3 follow-up statements
665 
WWUS41 KRLX 280245
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
945 PM EST Wed Dec 27 2017

...Very cold wind chills in the West Virginia mountains tonight...

WVZ520-522>526-281100-
/O.CON.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, Elkins, 
and Harman
945 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 15 
  below zero.

* WHERE...The higher mountainous terrain of northeast and 
  southeast West Virginia.

* WHEN...Until 9 AM EST Thursday.

* ADDITIONAL DETAILS...The coldest wind chills will be across the
  higher terrain portions of Pocahontas and Randolph counties.
  Ridgetops and open elevated terrain will have colder wind chills
  than the valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
451 
WWUS41 KRLX 280651
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
151 AM EST Thu Dec 28 2017

...Very cold wind chills in the West Virginia mountains this
morning...

WVZ520-522>526-281400-
/O.CON.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, Elkins, 
and Harman
151 AM EST Thu Dec 28 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 15 
  below zero.

* WHERE...The higher mountainous terrain of northeast and 
  southeast West Virginia.

* WHEN...Until 9 AM EST.

* ADDITIONAL DETAILS...The coldest wind chills will be across 
  the higher terrain portions of Pocahontas and Randolph 
  counties. Ridgetops and open elevated terrain will have colder 
  wind chills than the valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
207 
WWUS41 KRLX 281402
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
902 AM EST Thu Dec 28 2017

...Wind Chill Advisory expires....

WVZ520-522>526-281515-
/O.EXP.KRLX.WC.Y.0005.000000T0000Z-171228T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, Elkins, 
and Harman
902 AM EST Thu Dec 28 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Winds have diminished, and, with temperatures slowly rising this 
morning, wind chills will rise. Therefore, the wind chill 
advisory was allowed to expire.

$$

TRM

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 1:27 PM EST, 50 minutes earlier.

Area forecast discussion, Dec 27, 1:27 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
127 PM EST Wed Dec 27 2017

.SYNOPSIS...
Arctic high pressure crosses tonight into Thursday. A weak
feature crosses Friday. The next arctic cold front crosses
Friday night into Saturday. Very cold through New Years Day.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 125 PM Wednesday.

After taking much of the remainder of the afternoon for the
snow to quit in and near the WV mountains, arctic high pressure
will build into the middle Ohio Valley overnight. That high
will maintain dry, very cold weather Thursday, as it starts to
move off to the northeast. Overrunning high and mid cloud will
overspread the area late tonight and Thursday, well out ahead
of the next system approaching from the northwest. This may
complicate the low temperature forecast for tonight, but model
soundings show the high cloud layer to be very high and thin
most of the night.

Temperatures close to guidance blends, except a couple of
degrees lower in the valleys for lows tonight. Temperatures well
below normal, with a slow rise in the arctic air Thursday
morning. Wind chills over the higher ridges will be minus 10 to
20 F on about 10 kts of wind up there that diminish toward dawn.
In coordination with neighboring office, will code up the higher
ridges for a wind chill advisory overnight tonight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 205 AM Wednesday...

Models settling in on a Great Lakes surface low and cold front
in response to another wave in the flow aloft digging into the
region. The result will be a quick moving snow maker with modest
amounts likely, as has been seen so far this winter, and a
strong reinforcement to the cold air already in place. As
mentioned last night, the digging nature of the trough and
tight 500mb height gradient could lead to wind issues, but will
keep the mention of that strictly here for now. In the brief
warm air advection Friday, some of the southern zones could top
the freezing mark before the lower level temperatures crash
again behind the cold front.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 205 AM Wednesday...

Upper trough remains dominant over eastern Canada and strong
high pressure drops into the plains for the below normal
temperature period to persist. This will also lead to a largely
dry forecast, as models may only resolve brief light snow in
passing jet streaks or vorticity in the 500mb flow. No major
changes on this end of the forecast as temperatures stay below
freezing through the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

MVFR in light snow in the WV mountains ceases first hour or two
of the forecast. Otherwise VFR and very cold, as arctic high
pressure settles in over the middle Ohio Valley. High and mid
level clouds will overspread the area from the west late tonight
and Thursday, well out ahead of the next disturbance.

Light northwest surface flow will become light north overnight
tonight, and then light northeast on Thursday. Flow aloft will
be light northwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: MVFR snow can persist longer this
afternoon in the mountains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EST 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  L    L    M    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z THURSDAY...
IFR possible in snow this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/26
NEAR TERM...TRM
SHORT TERM...26
LONG TERM...26
AVIATION...TRM
Hazardous weather outlook, Dec 27, 3:58 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
358 AM EST Wed Dec 27 2017

WVZ523-280900-
Northwest Pocahontas-
358 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Wind chill values of -10F to -15F are possible across the ridges of
northwest Pocahontas county tonight into early Thursday. A wind chill
advisory may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524>526-280900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
358 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 27, 9:24 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
924 AM EST Wed Dec 27 2017

WVZ015-016-018-027>032-039-040-519>523-525-526-271700-
KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF CHARLESTON, SOUTH CHARLESTON,
SAINT ALBANS, SPENCER, GRANTSVILLE, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON,
BUCKHANNON, PHILIPPI, BELINGTON, SUMMERSVILLE, CRAIGSVILLE,
BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN,
SNOWSHOE, ELKINS, AND HARMAN
924 AM EST Wed Dec 27 2017

...Light Snow May Lead to Slippery Conditions...

At 920 AM today...An area of light snow was slowly drifting
eastward across central West Virginia. The snow will taper off
through midday today.

Any snow accumulations are expected to be light. However, with
cold pavement, and temperatures only in the teens to lower 20s,
even a light dusting could lead to slippery patches on untreated
roads and sidewalks. Snow may melt and refreeze. Bridges and
overpasses are the most prone to becoming slippery. Allow extra
travel time this morning, and be alert for changing weather and
road conditions.

TRM

Nearby

Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.